MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH EXETER V40 STEM 44MM NO 1; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

STRYKER ORTHOPAEDICS-MAHWAH EXETER V40 STEM 44MM NO 1; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Model Number 0580-1-441
Medical Device Problem Codes Corroded (1131); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Ambulation or Postural Difficulties (2544); Insufficient Information (4580)
Date of Event 08/31/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It was noted that the device is not available for evaluation.Should additional information become available, it will be provided in a supplemental report upon completion of the investigation.
 
Event or Problem Description
Revision operation required to correct stryker constrained liner impingement which had lead to excessive plastic wear and the liner's locking ring breaking insitu.Update 23/september/2021 (b)(6): as reported in the (b)(6) 2021 operation report: ".Evidence of prosthetic impingement with burnishing of the posterior superior portion of the femoral neck (referred to in the op report as an 'existing exeter stem")¿the constrained ring was broken and a portion of the acetabular rim was fractured." based on op reports and implant lot code information, the patient had a spacer revision in (b)(6) 2014 (b)(4), confirmed via op report).At that time, an exeter contemporary shell, stainless steel head, and exeter stem were placed.Some time between (b)(6) 2014 and (b)(6) 2017, some or all of those implants were removed and a constrained liner and cocr femoral head were implanted (no record provided for this surgery, but the revised head and liner were not mentioned in the (b)(6) 2014 surgery, and the constrained liner was manufactured in july 2014).In (b)(6) 2021, those implants were revised.This pi is for the revision of those implants, implanted at an unknown date at the time of report.
 
Event or Problem Description
Revision operation required to correct stryker constrained liner impingement which had lead to excessive plastic wear and the liner's locking ring breaking insitu.Update 23/september/2021 wg: as reported in the (b)(6) 2021 operation report: ".Evidence of prosthetic impingement with burnishing of the posterior superior portion of the femoral neck (referred to in the op report as an 'existing exeter stem")¿the constrained ring was broken and a portion of the acetabular rim was fractured." based on op reports and implant lot code information, the patient had a spacer revision in (b)(6) 2014 (pi (b)(4), confirmed via op report).At that time, an exeter contemporary shell, stainless steel head, and exeter stem were placed.Some time between (b)(6) 2014 and (b)(6) 2017, some or all of those implants were removed and a constrained liner and cocr femoral head were implanted (no record provided for this surgery, but the revised head and liner were not mentioned in the (b)(6) 2014 surgery, and the constrained liner was manufactured in july 2014).In august of 2021, those implants were revised.This pi is for the revision of those implants, implanted at an unknown date at the time of report.Update 14/jan/2022: medical records indicate that the exeter stem was not revised during this procedure.Timeline of events per medical records: first revision on (b)(6), 2014 due to infection, second revision on (b)(6), 2014 due to recurrent dislocations, and third revision on (b)(6), 2021 (this pi) due to reasons noted above.
 
Additional Manufacturer Narrative
Reported event: an event regarding rom involving an exeter stem was reported.The event was confirmed through clinician review of the provided medical records.Method & results: -product evaluation and results: material analysis, visual, functional and dimensional inspections could not be performed as the device was not returned.-clinician review: a review of the provided medical records by a clinical consultant stated the following comment: revision operation required to correct stryker constrained liner impingement which had lead to excessive plastic wear and the liner's locking ring breaking insitu.Update 23/september/2021 wg: as reported in the (b)(6) 2021 operation report: ".Evidence of prosthetic impingement with burnishing of the posterior superior portion of the femoral neck (referred to in the op report as an 'existing exeter stem").The constrained ring was broken and a portion of the acetabular rim was fractured." based on op reports and implant lot code information, the patient had a spacer revision in (b)(6) 2014.At that time, an exeter contemporary shell, stainless steel head, and exeter stem were placed.Some time between (b)(6) 2014 and (b)(6) 2017, some or all of those implants were removed and a constrained liner and cocr femoral head were implanted (no record provided for this surgery, but the revised head and liner were not mentioned in the (b)(6) 2014 surgery, and the constrained liner was manufactured in july 2014).In (b)(6) of 2021, those implants were revised.This pi is for the revision of those implants, implanted at an unknown date at the time of report.Revision procedure.Update (b)(6) 2021: patient dislocated and required revision patient had a dislocation of their left hip the acetabular cup was removed and a cement in cement revision performed using a 48mm cemented constrained cup.The hip was reduced with a 22 +3mm stainless steel head.Implants involved: all poly constrained insert 46mm, 22.2mm +3 lfit v40 head, exeter stem all poly constrained insert 46mm, 22.2mm +3 lfit v40 head contemporary: hooded cup, v40 femoral head orthinox 32+4, exeter stem v40 44mm no 1 anatomic site: left hip materials reviewed: (b)(6) 2021: stryker pi report (b)(6) 2014: stryker pi report (b)(6) 2014: stryker pi report unlabeled/undated: implant sheet: trident all-poly constrained acetabular insert 46mm, 22.2mm +3mm lfit v40 femoral head (b)(6) 2013: operative note.Left tha via daa approach.Previously fused knee.Hip joint with synovitis and large effusion.No obvious avn.Routine procedure utilizing 46 mm trident shell line to line and d liner alumina.Femur to size 3 competitor stem.28 medium neck length.Delta ceramic head.(b)(6) 2014: operative note: revision tha (competitor spacer).Reason for revision not stated.Posterior approach.Incorporated old scar.A tear noted in the glutes medius tendon.Burs excised.No obvious infection.Some granulation tissue.Biopsies taken.Femur mobilized.There has ho in the anterior capsule.Psoas released.Granulation tissue cleared from around acetabular spacer.Cup reamed to 50 mm and a contemporary cup cemented with copal (c=g) with a ¿loose cement mantle¿.Femur prepared by clearing the granulation tissue.Abx beads with vanco and gent placed into canal to ¿isolate any further infection associated with her previous arthrodesis¿.Size 1 exeter stem with 44 offset loosely cemented in with similar competitor cement.Felt stable to motion.Additional abx beads placed into joint capsule.Routine closure.(b)(6) 2014: office letter.Had to take the patient back to the or as she had had two dislocations which required reduction under general.Recurrent dislocation felt likely.Standard posterior approach used.Stem well fixed.Multiple biopsies taken.Was able to dislocate at 900 flexion but 400 ir and 200 add to lever head out.Cup removed and a cement in cement revision performed with 48 mm constrained cup.22mm +3mm head used, stainless.Hip found stable and without impingement.(b)(6) 2013: mri left hip.Markedly degenerative labrum completely torn, and mod-mod severe djd.(b)(6) 2013: x-ray report.Left hip/pelvis.Left tha in situ in normal alignment.Spine fusion.Suboptimal study due to pt mobility and body habitus.(b)(6) 2013: x-ray report.Left hip/pelvis/shoulder.Check post fall.No fractures.Cup approximately neutral position.Shoulder no obvious fractures but limited series.(b)(6) 2013: x-ray report.Ap pelvis.Temporary left hip prosthesis in joint and unchanged vs (b)(6) 2013.(b)(6) 2014: ct scan report.Left hip.Hx heterotopic bone.Temporal spacer in satisfactory position replacing previous hip.Minor protrusion.Generalized ho anterior to gt.Close to acetabulum and my result in impingement particularly in flexion.No significant bone formation posteriorly.(b)(6) 2014: x-ray report.Left hip.Satisfactory left tha in position.(b)(6) 2015: x-ray report.Left hip.Tha in acceptable alignment.No lucencies or other abn.(b)(6) 2016: x-ray report x2.Left hip/pelvis.Left hip replacement.Acceptable alignment.No lucencies.Right hip without abn.Spine fusion.(b)(6) 2016: x-ray report.Left hip.Tha performed.Good position.No lucencies.Slight protrusion.Right hip joint no abn.Spine fusion to si joints.(b)(6) 2017: x-ray report.Left hip.No change vs past exams.Mild protrusion of cup.No obvious loosening.(b)(6) 2021: x-ray report.Both hips and pelvis.No obvious loosening.Ho over posterior troch.Right hip djd.Spine fusion noted to si joint.Cxr without abn.(b)(6) 2021: office letter.Explored hip through standard posterior approach.As suspected found impingement which was not surprising in light of the constrained liner and previously fused knee.There was burnishing of the neck posterosuperior and concomitant wear of the liner at 2:00.A portion of the poly lip was fractured.And the constraining ring disrupted.Frozens negative for infection.Felt that previous infection was irradicated.Stem felt to be well fixed despite being a ¿competitor spacer¿.So, stem left in place.Semi constrained competitor cemented liner placed.Will decide about long term cipro.(b)(6) 2021: operative note.Revision left tha via posterior approach with revision of acetabular cup.Moderate fluid in joint but no obvious pus.Frozens sent.No signs of infection noted.Impingement noted and there was burnishing of the neck posterosuperior and concomitant wear of the liner at 2:00.Femoral spacer was well fixed.Cup was ¿microscopically loose¿, so it was removed.Cup extracted and a new cemented freedom cup placed with competitor cement.36/0 neck with competitor head and v40 adaptor sleeve to match exeter stem.Capsule repaired through drill holes.Confirmation: revision surgeries were confirmed x3.The original revision appeared to be for an infection.The second revision for recurrent dislocation and the reasons for the third revision were not entirely clear.At that final revision, stem-polyethylene impingement was noted with fracture of the constrained liner and burnishing of the stem¿s neck.Root cause: while the root causes could not be completely defined by the materials provided, it appeared that the root cause of the first revision was infection and the second recurrent dislocation.The root cause of the third revision could not be defined.The impingement of the stem-liner noted at the third revision may well have been to result of differing root cause for the revision.-product history review: review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.-complaint history review: there have been no other similar events for the lot referenced.Conclusions: a review of the provided medical records by a clinical consultant stated the following comment: revision operation required to correct stryker constrained liner impingement which had lead to excessive plastic wear and the liner's locking ring breaking insitu.Confirmation: revision surgeries were confirmed x3.The original revision appeared to be for an infection.The second revision for recurrent dislocation and the reasons for the third revision were not entirely clear.At that final revision, stem-polyethylene impingement was noted with fracture of the constrained liner and burnishing of the stem¿s neck.Root cause: while the root causes could not be completely defined by the materials provided, it appeared that the root cause of the first revision was infection and the second recurrent dislocation.The root cause of the third revision could not be defined.The impingement of the stem-liner noted at the third revision may well have been to result of differing root cause for the revision.No further investigation for this event is possible at this time.If devices and / or additional information become available to indicate further evaluation is warranted, this record will be reopened.

Brand Name
EXETER V40 STEM 44MM NO 1
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-CORK
ida industrial estate
carrigtwohill NA
EI   NA
Manufacturer Contact
diana rogers
210 centennial avenue
centennial park, elstree
borehamwood WD6 3-SJ
UK   WD6 3SJ
2082386500
MDR Report Key12530437
Report Number0002249697-2021-01621
Device Sequence Number20123690
Product Code LPH
UDI-Device Identifier04546540153302
UDI-Public04546540153302
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K121308
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Other,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/20/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/31/2019
Device Model Number0580-1-441
Device Catalogue Number0580-1-441
Device Lot NumberG4094565
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/31/2021
Supplement Date Received by Manufacturer03/24/2022
Initial Report FDA Received Date09/24/2021
Supplement Report FDA Received Date04/20/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/07/2014
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age70 YR
Patient SexFemale